Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

Suffering from illusion, self speaking, fear. Took medicines, no symptoms. Discontinue medicines?

My brother(25 yrs old) had symptoms like illusion , fear and speak within himself, did not actively respond etc. then he was prescribed t.oleanz rapitab (10MG).The day he took it he slept till 12pm in the morning. so doctor asked me to give him half a tablet a day. But it did not help and we gave him 1/4 of tablet everynight for nearly 45 days. From the very first day, i can feel he is completely ok. But he does not accept medicines, as he says he is good. So we gave him the tablets mixing in milk. So please suggest do we need to continue this or can we discontinue this as he did not have any symptoms now.Thanks in advance.
Asked On : Mon, 12 Nov 2012
Answers:  2 Views:  78
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Psychiatrist 's  Response

welcome to health care magic

Your brother might be having psychotic disorder as per your details for which anti-psychotics are required. Don't stop his medication as his symptoms will return. In case he is experiencing side effects or less response, consult your psychiatrist for re-dosage of schedule as it is important to give medication in adequate doses for adequate duration.
Good luck
Answered: Wed, 14 Nov 2012
I find this answer helpful
Emergency Medicine Specialist Dr. Sheeba Stephen's  Response
Hello and welcome to Healthcare Magic. Thanks for your query.

Your brother's symptoms are indicative of a psychiatric disorder, called Schizophrenia. Oleanz (Olanzapine) is an anti-psychotic medication which is used to treat such disorders. Olanzapine can indeed have a side effect of causing excessive sedation.

Now, firstly, you must understand that psychotic disorders like Schizophrenia are usually chronic illnesses, which require long term medication. The duration of treatment will depend on the severity of the illness, the response to medication, the level of control of symptoms and the current psycho-social situation which the patient is in. Usually medication is advised for a least minimum of 6 months but in some cases, may have to be taken for years together.

Secondly, you must also understand the fact that though your brother's symptoms may be currently well-controlled with this medication, if medication is stopped, there is a high risk of relapse of the previous symptoms. So, I would strongly advise you not to stop the medication without the advise of his doctor.

Moreover, the side effects of the medication, like excessive drowsiness are usually most prominent only during the first few weeks of treatment and as the body gets used to the medication the side effects gradually decrease.

If the drowsiness and sedation is unmanageable, then there are other medication which can be tried (like Risperidone, Aripiprazole, Amisulpiride, etc.) which will cause only minimal sedation. You can discuss about these alternative treatment options with his psychiatrist.

Best wishes,
Dr. Sheeba Stephen
Answered: Tue, 13 Nov 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor